Sleet, Rankin
- When
- March 16, 4:55 AM CST
- Where
- Rankin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Light snow, mixed with rain, was observed at NWS JAN.
Light snow showers occurred for a few hours during the early morning hours of March 16 2026 across several areas in MS.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Light snow showers occurred for a few hours during the early morning hours of March 16 2026 across several areas in MS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 16, 1:43 AM CST, 3 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Jackson MS
243 AM CDT Mon Mar 16 2026
...New DISCUSSION...
.KEY MESSAGES...
- A strong cold front will bring a variety of impacts to the
area as we go through early this week.
- Strong winds will also precede and follow the cold front
through this evening.
- Much colder air moving in today will bring a significant hard
freeze threat to much of the area tonight.
&&
.DISCUSSION...
Issued at 243 AM CDT Mon Mar 16 2026
Today through Early Next Week:
Local radar scans from the KDGX radar currently show a line of
strong showers and storms across the Pine Belt early this morning.
Storms will continue to race east out of forecast area before
sunrise today, with a few scattered showers possible across portions
of east MS. It is worth noting that there remains a possibility of
seeing some brief snow shower/flurries in a very short window (1 to
2 hours) on the back end of this cold front, indicative of colder
air outrunning precip early this morning. Any showers that do occur
are not expected to be impactful and will be brief.
Looking ahead into the afternoon period, weather conditions will be
quiet across our CWA. Regarding the wind threat for today, strong
gradient winds with gusts up to 30-40 mph will be possible across
much of our forecast area this afternoon with higher gusts greater
than 40 mph across the Delta region given the strong mixing (up to
10 kft) in the strong cold advection pattern. No changes have been
made to the wind graphic for today and a Wind Advisory remains in
affect for much of the area. Afternoon highs will peak into the
upper 40s to low 50s areawide.
Concerning the freeze threat: In the wake of the cold front, a polar
surface high will usher in a much colder airmass, and will promote
freezing temperatures tonight into Tuesday morning, and to a lesser
extent, Wednesday morning. A significant to extreme freeze threat
remains for the entire area, especially considering the recent
record warmth (e.g., warmest start to March on record at Jackson,
MS), and with highs in the 80s also expected Sunday ahead of this
freeze. Impacts to unprotected vegetation are expected. And, with
more low temperatures now forecast to fall into the low to mid 20s
Tue morning, there will also be a significant threat to early season
fruit crops. Given the current trends in colder guidance for tonight
into Tuesday morning, the Freeze Advisory has been upgraded to a
Freeze Warning for our entire forecast area. We should start to see
much warmer trends in temperatures heading into Wednesday as the
trough shifts out of our region.
Thereafter, a significant warm-up is expected for mid to late next
week with building heights over the region. Highs will rise back
above seasonal norms with readings in the upper 70s and low 80s by
Friday. A strong midlevel high over the desert southwest will keep
northerly flow over our area which will maintain warm and dry
conditions. Dry conditions will prevail across the
southeast CONUS through early next week. /CR/SAS/EC/
&&
.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT Mon Mar 16 2026
VFR conditions largely prevail, with a brief window of MVFR
ceilings in the east this morning in the wake of storms. Storms
will continue to trek east overnight and may briefing drop
visibility and ceilings to MVFR/IFR. Gusty winds will prevail
through the day from the northwest around 25kts and will diminish
near sunset this evening. /SAS/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 48 27 52 34 / 20 0 0 0
Meridian 49 27 53 30 / 30 0 0 0
Vicksburg 50 27 54 35 / 10 0 0 0
Hattiesburg 53 29 56 33 / 20 0 0 0
Natchez 51 28 56 35 / 20 0 0 0
Greenville 45 27 50 38 / 0 0 0 0
Greenwood 47 25 51 35 / 0 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025-034-
035-040-041.
Freeze Warning from 10 PM this evening to 10 AM CDT Tuesday for
MSZ018-019-025>066-072>074.
Wind Advisory until noon CDT today for MSZ026>033-036>039-
042>066.
LA...Wind Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
Freeze Warning from 10 PM this evening to 10 AM CDT Tuesday for
LAZ007>009-015-016-023>026.
AR...Wind Advisory until 7 PM CDT this evening for ARZ074-075.
Freeze Warning from 10 PM this evening to 10 AM CDT Tuesday for
ARZ074-075.
&&
CR/CR/SASSpecial Weather Statement
National Weather Service Jackson MS
125 AM CDT Mon Mar 16 2026
MSZ066-160700-
Jones MS-
125 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT EASTERN JONES COUNTY THROUGH 200
AM CDT...
At 125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sandersville to near Tuckers Crossing to
Eastabuchie. Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sandersville, Ovett, and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
and east central Mississippi.
&&
LAT...LON 3182 8906 3183 8894 3143 8894 3143 8907
TIME...MOT...LOC 0625Z 264DEG 43KT 3180 8905 3162 8904 3143 8928
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
215 AM CDT Mon Mar 16 2026
MSZ074-160800-
Forrest MS-
215 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FORREST COUNTY THROUGH
300 AM CDT...
At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Augusta to 8 miles southeast of Lumberton.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brooklyn and Maxie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Mississippi.
&&
LAT...LON 3100 8934 3123 8915 3121 8914 3100 8915
3100 8914 3091 8914 3091 8934
TIME...MOT...LOC 0715Z 287DEG 17KT 3123 8905 3092 8934
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DLPreliminary Local Storm Report
National Weather Service Jackson MS
339 AM CDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM Tstm Wnd Dmg Starkville 33.45N 88.82W
03/15/2026 Oktibbeha MS Broadcast Media
Tin roof panels were wrapped around a power
pole. Structure appears to be an outbuilding
or shed.
&&
SSSpecial Weather Statement
National Weather Service Jackson MS
434 AM CDT Mon Mar 16 2026
LAZ024-026-MSZ060-161015-
Concordia LA-Catahoula LA-Adams MS-
434 AM CDT Mon Mar 16 2026
...GUSTY SHOWERS WILL IMPACT CONCORDIA...SOUTHWESTERN CATAHOULA
PARISHES IN NORTHEASTERN LOUISIANA AND ADAMS COUNTIES THROUGH 515 AM
CDT...
At 434 AM CDT, Doppler radar was tracking gusty showers over Slocum,
or 19 miles northeast of Bordelonville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Deer Park around 440 AM CDT.
Sibley around 445 AM CDT.
Natchez around 450 AM CDT.
Kingston around 455 AM CDT.
Cranfield around 500 AM CDT.
Stanton around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3145 9201 3175 9135 3175 9132 3165 9127
3163 9115 3135 9116 3137 9127 3132 9147
3128 9150 3123 9149 3122 9153 3124 9156
3120 9159 3117 9168 3118 9168 3130 9191
3127 9195 3123 9192 3123 9200 3124 9201
TIME...MOT...LOC 0934Z 240DEG 48KT 3131 9167
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SASSpecial Weather Statement
National Weather Service Jackson MS
507 AM CDT Mon Mar 16 2026
MSZ059-061-062-161045-
Jefferson MS-Lincoln MS-Franklin MS-
507 AM CDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT WESTERN LINCOLN...SOUTHEASTERN
JEFFERSON AND NORTHWESTERN FRANKLIN COUNTIES THROUGH 545 AM CDT...
At 507 AM CDT, Doppler radar was tracking a strong thunderstorm over
Roxie, or 11 miles west of Meadville, moving northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Kirby, New Hope, and Mcnair around 515 AM CDT.
Union Church around 525 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3145 9116 3147 9115 3160 9115 3179 9086
3162 9062 3140 9112
TIME...MOT...LOC 1007Z 240DEG 48KT 3151 9109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SASSpecial Weather Statement National Weather Service Jackson MS 546 AM CDT Mon Mar 16 2026 MSZ054-055-062>064-161130- Lawrence MS-Jefferson Davis MS-Copiah MS-Lincoln MS-Simpson MS- 546 AM CDT Mon Mar 16 2026 ...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN SIMPSON...NORTHEASTERN LINCOLN...NORTHERN LAWRENCE...SOUTHEASTERN COPIAH AND WESTERN JEFFERSON DAVIS COUNTIES THROUGH 630 AM CDT... At 546 AM CDT, the public reported gusty showers over Brookhaven, moving northeast at 55 mph. HAZARD...Pea size hail. SOURCE...Public. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Brookhaven, Wesson, and Beauregard around 550 AM CDT. Sontag around 555 AM CDT. Oma and Wanilla around 600 AM CDT. Rockport around 605 AM CDT. New Hebron around 610 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3149 9050 3161 9060 3192 9014 3167 8988 TIME...MOT...LOC 1046Z 240DEG 48KT 3158 9047 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH SAS
The national radar mosaic for the moment the first event began.
5 sleet. Local standard time, as filed.
Light snow, mixed with rain, was observed at NWS JAN.
Very light sleet accumulations, along with light rain, was reported across Jefferson county.
A NWS employee reported light snow showers in the Byram area.
Light sleet, along with light rain showers, was reported in the Natchez area.
A brief snow shower occurred in Philadelphia, with a trace of snow reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2026Every state in 2026This day in weather historyWarnings in Mississippi, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315502, 1315504, 1315512, 1315513, 1315514.